Idaho, 2021Flash Flooding and Heavy Rain in Idaho, August 1, 2021
August 1, 2021 · NWS BOI · 4 events in 2 counties and zones
Monsoonal moisture associated with a low pressure system brought locally heavy rain and thunderstorms to southwestern Oregon and southeastern Idaho. Flash flood watches were issued to the area due to the extensive precipitation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture associated with a low pressure system brought locally heavy rain and thunderstorms to southwestern Oregon and southeastern Idaho. Flash flood watches were issued to the area due to the extensive precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 31, 7:36 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 7:36 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Boise ID
836 PM MDT Sat Jul 31 2021
.DISCUSSION...Thunderstorms have greatly increased this evening.
The moist surge in northeast Nevada formed a bow echo as it moved
into southwestern Twin Falls County and southeastern Owyhee
County around 7 PM. A Flash Flood Warning was issued for that area
and remains in effect on and near the Badger Fire Burn area until
1015 PM MDT. The arc of thunderstorms was moving north-northwest
and extrapolates into the Boise area around 11 PM MDT. If it holds
together Treasure Valley residents can expect heavy rain and
frequent lightning for an hour or so. The environment that the
storms were moving into is extremely moist and should maintain the
line as it moves. Reported winds have not been strong, though.
Earlier this evening another Flash Flood warning was issued, for
west-central Baker County/OR, including Sumpter, but that warning
has expired. As of 8 PM MDT other thunderstorms were developing
northeast through northwest of Boise, and in the Owyhee Mountains,
all moving toward the north or northwest. Tonight's showers and
thunderstorms will move into Valley and Baker Counties overnight.
On Sunday another moist surge from Nevada will again develop
showers and thunderstorms in southwest Idaho in the afternoon,
reaching the Snake Basin in the evening. A Flash Flood Watch
remains in effect for most of our CWA through Monday. Current
forecast matches latest model trends well, but persons are advised
to keep alert for thunderstorms with heavy rains tonight, and to
avoid steep areas and other areas where water may collect.
&&
.AVIATION...Generally VFR. Numerous showers and thunderstorms with
heavy rain this evening. Coverage decreasing south to north
overnight. Additional showers and thunderstorms with heavy rain will
develop on Sunday, with the greatest coverage during the afternoon
and evening. Surface winds: variable 10 kts or less, except erratic
with gusts up to 40 kt kt in the vicinity of storms. Winds aloft at
10k feet MSL: variable 10-20 kt.
&&
.PREV DISCUSSION...
SHORT TERM...Forecasts have been updated as showers and
thunderstorms have been slow to arrive in our CWA, even with a
meso-low in southeast Oregon. Surface dew points that were
forecast to already be above 60F have so far stayed mainly in the
50s. With fewer showers than expected, afternoon temperatures
climbed into the 90s in the Treasure Valley. At 6 PM MDT satellite
and radar imagery showed a concentration of showers and
thunderstorms in northeast Nevada, moving north. These should
enter southern Idaho around 8 PM and and cover most of southwest
Idaho late tonight. Latest model QPF consensus also sees it that
way. It is this surge that should bring the heavy rains and
support the Flash Flood Watch currently in effect. By morning most
of the showers should be in Baker and Valley Counties, i.e., our
northern- most areas. On Sunday afternoon another moist surge from
Nevada will again develop heavy showers and thunderstorms in
Idaho south of the Snake Basin, then into the Snake Basin Sunday
evening.
LONG TERM...Tuesday through Saturday...The very warm upper level
high pressure ridge over the Intermountain Region will continue to
provide above normal temperatures Tuesday and Wednesday. An upper
level trough is forecast to move inland over northern California
Wednesday night. The ridge will steer the trough northeast toward
northern Idaho and western Montana on Thursday, bringing slightly
cooler air to our area. Scattered showers and isolated thunderstorms
will develop ahead of the trough Wednesday afternoon and continue
through Thursday, with the best chances in northeast Oregon and
north of the Snake River Valley in Idaho. Drier westerly flow will
decrease the chance of precipitation Friday and Friday night. Models
show a trough from the Gulf of Alaska moving down the coast on
Friday then inland over the Canadian border on Saturday, increasing
the chance of precipitation over the west central Idaho mountains,
but timing and trajectory of this system is uncertain.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Monday afternoon
IDZ011-013-015-028>030-033.
OR...Flash Flood Watch through Monday afternoon ORZ061>063.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
DISCUSSION...LC
AVIATION.....ST
PREV SHORT TERM...JB
PREV LONG TERM....JTIn the hours before
Special weather statement, Jul 31, 8:32 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Boise ID
932 PM MDT Sat Jul 31 2021
IDZ013-014-010400-
Upper Treasure Valley ID-Boise Mountains ID-
932 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADA...SOUTHWESTERN BOISE
AND WEST CENTRAL ELMORE COUNTIES UNTIL 1000 PM MDT...
At 930 PM MDT, Doppler radar was tracking outflow winds from
thunderstorms over Boise Stage Stop, or 19 miles southeast of Boise,
moving northwest at 45 mph. Mountain Home Air Force Base previously
recorded a gust of 48 mph with this storm.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Blacks Creek Reservoir around 940 PM MDT.
Boise, Lucky Peak Dam, Lucky Peak Spring Shores Marina and Lucky
Peak Reservoir around 950 PM MDT.
Idaho City, Garden City, Meridian and Eagle around 1000 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4330 11566 4318 11616 4378 11648 4388 11575
TIME...MOT...LOC 0330Z 157DEG 39KT 4337 11600
ST
Flash Flood, Ada
- When
- August 1, 12:05 AM MST to 12:30 AM MST
- Where
- Ada County, Olson City to 0.22 mi WSW of Olson City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.580, -116.150
Multiple small rock slides and flooding along Stairview Drive on Warm Springs.
Flash Flood, Elmore
- When
- August 1, 2:00 PM MST to 3:00 PM MST
- Where
- Elmore County, 6.17 mi ENE of Prairie Smith Arpt to 6.57 mi ENE of Prairie Smith Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 43.540, -115.440
Boise National Forest Officials reported that Trinity Ridge Road 129 is impassable at Burnt Creek due to a washout which occurred on Sunday. There were also other smaller washouts between Bear Hole and Burnt Creek. Photos indicated that logs and other debris were involved in the flood as well.
Heavy Rain, Elmore
- When
- August 1, 3:24 PM MST to 3:58 PM MST
- Where
- Elmore County, (Muo)mountain Home A
- Reported by
- ASOS
- Coordinates
- 43.050, -115.870
ASOS recorded 0.85 inches of rain in 34 minutes.
Heavy Rain, Ada
- When
- August 1, 6:40 PM MST to 7:00 PM MST
- Where
- Ada County, Bradley Arpt
- Reported by
- Public
- Coordinates
- 43.650, -116.270
Heavy rain was recorded in Garden City. Total accumulation was 0.60 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982964, 983048, 982985, 983024.